Alert archive / Minnesota / Frost Advisories in 2020

Frost Advisory 4, NWS Grand Forks, ND

September 9, 2020Ransom County, Richland County, Sargent County, North Dakota; 10 counties in Minnesota

NWS Grand Forks, ND issued this frost advisory at Sep 9, 2020, 2:13 PM CDT for Ransom County, Richland County, Sargent County, North Dakota; 10 counties in Minnesota. It took effect at Sep 10, 2020, 1:00 AM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Sep 9, 2020, 2:13 PM CDT (19:13 UTC)
In effect from
Sep 10, 2020, 1:00 AM CDT
Expired
Sep 10, 2020, 8:00 AM CDT
In force
7 hr
Issued by
NWS Grand Forks, ND

Counties Becker County, MN, Beltrami County, MN, Clearwater County, MN, Grant County, MN, Hubbard County, MN, Lake of the Woods County, MN, Mahnomen County, MN, Otter Tail County, MN, Wadena County, MN, Wilkin County, MN, Ransom County, ND, Richland County, ND, Sargent County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 126 km from the middle of the area, began a volume at 19:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 7.2 hours before the alert went out and 291 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2020-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2020-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1279 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

981 
WWUS73 KFGF 091913
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
213 PM CDT Wed Sep 9 2020

MNZ006-009-016-017-022>024-027>032-040-NDZ049-052-053-101300-
/O.NEW.KFGF.FR.Y.0004.200910T0600Z-200910T1300Z/
Lake Of The Woods-North Beltrami-North Clearwater-South Beltrami-
Mahnomen-South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Ransom-Sargent-
Richland-
Including the cities of Baudette, Red Lake, Redby, Ponemah, 
Bagley, Clearbrook, Bemidji, Mahnomen, Naytahwaush, Waubun, 
Alida, Ebro, Lake Itasca, Long Lost Lake, Lower Rice Lake, 
Roy Lake, Upper Rice Lake, Park Rapids, Detroit Lakes, Wolf Lake,
Breckenridge, Fergus Falls, Perham, New York Mills, 
Parkers Prairie, Henning, Battle Lake, Wadena, Menahga, 
Elbow Lake, Hoffman, Ashby, Herman, Barrett, Lisbon, Enderlin, 
Gwinner, Milnor, Forman, Rutland, and Wahpeton
213 PM CDT Wed Sep 9 2020

...FROST ADVISORY IN EFFECT FROM 1 AM TO 8 AM CDT THURSDAY...

* WHAT...Temperatures as low as 35 will result in frost 
  formation.

* WHERE...Portions of central, north central, northwest and west 
  central Minnesota and southeast North Dakota.

* WHEN...From 1 AM to 8 AM CDT Thursday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
1 follow-up statement
728 
WWUS73 KFGF 100844
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
344 AM CDT Thu Sep 10 2020

MNZ006-009-016-017-022>024-027>032-040-NDZ049-052-053-101300-
/O.CON.KFGF.FR.Y.0004.000000T0000Z-200910T1300Z/
Lake Of The Woods-North Beltrami-North Clearwater-South Beltrami-
Mahnomen-South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Ransom-Sargent-
Richland-
Including the cities of Baudette, Red Lake, Redby, Ponemah, 
Bagley, Clearbrook, Bemidji, Mahnomen, Naytahwaush, Waubun, 
Alida, Ebro, Lake Itasca, Long Lost Lake, Lower Rice Lake, 
Roy Lake, Upper Rice Lake, Park Rapids, Detroit Lakes, Wolf Lake,
Breckenridge, Fergus Falls, Perham, New York Mills, 
Parkers Prairie, Henning, Battle Lake, Wadena, Menahga, 
Elbow Lake, Hoffman, Ashby, Herman, Barrett, Lisbon, Enderlin, 
Gwinner, Milnor, Forman, Rutland, and Wahpeton
344 AM CDT Thu Sep 10 2020

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING...

* WHAT...Temperatures as low as 35 will result in frost 
  formation.

* WHERE...Portions of central, north central, northwest and west 
  central Minnesota and southeast North Dakota.

* WHEN...From 1 AM to 8 AM CDT Thursday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this frost advisory went out at Sep 9, 12:29 PM CDT, 1 hour 44 minutes earlier.

Area forecast discussion, Sep 9, 12:29 PM CDT, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1229 PM CDT Wed Sep 9 2020

.UPDATE...
Issued at 956 AM CDT Wed Sep 9 2020

Temperatures have climbed into the lower to middle 40s this
morning after widespread lower 30s were observed around sunrise. A
few locations were able to fall briefly into the upper 20s. A few
high clouds are working across the northern Valley, with mid-level
cloudiness pushing southeastward across west-central Minnesota.
Most areas will see clearing by midday.

UPDATE Issued at 642 AM CDT Wed Sep 9 2020

Temperatures are still dropping in some areas, but rising slightly
in other areas. Bemidji is even reporting some light snow. However,
webcams do not show anything falling, so it is likely just fog.
Made a few cloud adjustments, otherwise forecast doing fine.

&&

.SHORT TERM...(Today through Thursday)
Issued at 318 AM CDT Wed Sep 9 2020

Cold temperatures continue to have the most impact for the short
term forecast.

There is quite the mixture of cloud layers across the FA early
this morning. There are some high thin clouds across the far
southern FA, some lake effect cloud cover downstream of some of
the larger lakes in the area, and some mid and high level cloud
cover nosing into the northwest FA. Patchy fog is even occurring
in a few of the colder spots across northwest Minnesota, although
it may be more steam rising off bogs or rivers, drifting over
sensor locations. As a result, temperatures are all over the
place. The coldest spot seems to be the traditional cold area
that stretches from west of Roseau, down through Thief River Falls
and Fosston, where Fosston has been down to 28 degrees. There is
also an area of around 30 degrees across western portions of the
Devils lake region. The warmest temperatures are stations located
near the larger bodies of water, like Baudette and Devils Lake,
which are around 40 degrees. Other stations are somewhere in
between.

For today, think there will be some late morning/afternoon cumulus
formation, but probably more so east of the Red River Valley. The
mid and high clouds approaching the northwest FA will probably
also drift across the area. So a mix of sun and clouds is expected
with highs in the 50s to around 60. 925mb temperatures continue to
rise tonight, but they rise the least across the southeast FA.
The southeast FA will also still be fairly close to the surface
high and lowest/lightest winds. If skies also remain clear,
temperatures could be cold enough for another frost in some areas
(mainly some of our west central Minnesota counties). Since we
still have a headline out for this morning, will not mess with
another one for late tonight. The slow warming trend will continue
into Thursday, with highs in the 60s to around 70.

.LONG TERM...(Thursday night through Tuesday)
Issued at 318 AM CDT Wed Sep 9 2020

Most impactful weather will come on the weekend, where we are
expecting a cut-off low to move through the area and bring rain
chances. Thunderstorms look to be isolated, if any at all, due to
low instability. Synoptically, the pattern looks pretty calm with
the exception of the upper level cut-off low. Zonal and quiet for
other portions of the period. Before we get to the weekend, we
enjoy ridging at the surface here in the Red River Valley. This
will help our temperatures recover to more normal levels. Ridging
will intensify in the western US, pushing a cut-off low into the
northern plains region. Confidence is lower on exact track of the
low and intensity, as the ensembles have taken on more divergence
from each other instead of confluence. It is appearing that we
will get some amount of precipitation this weekend, but ensembles
again have continued to disagree on the topic of how much. The
southeastern portion of North Dakota seems to have the strongest
signal for up to a half an inch of rainfall, but again, ensembles
are disagreeing, so this could change. After the system moves
through on Saturday, the Red River Valley will be a little bit
cooler than normal for Sunday, with morning lows in the 40s and
highs in the 60s. This will not continue to be the case, as
ridging will build back in as we start the work week. This will
lead to above average highs for Tuesday, in the upper 70s and low
80s across the northern plains.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1221 PM CDT Wed Sep 9 2020

VFR conditions prevail through the TAF period with scattered mid-
level clouds forming across the area. Winds will remain out of the
south to southwest at 5 to 10 mph except KDVL, where we will see
gusts around 15 to 20 knots this afternoon.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

UPDATE...Lynch
SHORT TERM...Godon
LONG TERM...AK
AVIATION...Lynch
Hazardous weather outlook, Sep 9, 1:30 PM CDT, 43 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
130 PM CDT Wed Sep 9 2020

MNZ006-009-016-017-022>024-027>032-040-NDZ049-052-053-101830-
Lake Of The Woods-North Beltrami-North Clearwater-South Beltrami-
Mahnomen-South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Ransom-Sargent-
Richland-
130 PM CDT Wed Sep 9 2020

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Temperatures will fall into the lower to middle 30s tonight, with
widespread frost possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ001>005-007-008-013>015-NDZ006>008-014>016-024-026>030-038-039-
054-101830-
West Polk-Norman-Clay-Kittson-Roseau-West Marshall-East Marshall-
Pennington-Red Lake-East Polk-Towner-Cavalier-Pembina-Benson-
Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-
Barnes-Cass-Western Walsh-
130 PM CDT Wed Sep 9 2020

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Nearby

Frost Advisories in Minnesota, 2020Frost Advisories in North Dakota, 2020Every frost advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.